Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 59, NWS Marquette, MI

May 16, 2017

NWS Marquette, MI issued this small craft advisory at May 16, 2017, 4:06 PM EDT. It took effect at May 17, 2017, 7:00 PM EDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
May 16, 2017, 4:06 PM EDT (20:06 UTC)
In effect from
May 17, 2017, 7:00 PM EDT
Expired
May 18, 2017, 11:00 PM EDT
In force
28 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at May 16, 7:42 AM EDT, 8 hours 24 minutes earlier.

Area forecast discussion, May 16, 7:42 AM EDT, 8 hours 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
742 AM EDT Tue May 16 2017

.SHORT TERM...(Today and tonight)
Issued at 430 AM EDT TUE MAY 16 2017

00Z raobs/latest wv imagery and RAP analysis show upr rdg stretching
fm the lower MS River Valley into the Great Lks downstream of a deep
upr trof over the w. Area of showers associated with a weak
disturbance riding over the upr rdg and some sharper h85 theta e
advctn over mainly the se portion of the cwa are tending to drift
to the e and fade with the exit of that forcing. More convection
has fired over se MN into central WI close to h85 warm fnt and
axis of mucape in the 1000-2000j/kg range as 00Z h85 temps were as
hi as about 20C from Omaha to Davenport, IA. Looking farther
upstream, there is a shrtwv moving newd thru the wrn Plains in the
sw flow alf e of the upr trof and triggering more showers/TS over
Nebraska and portions of Iowa/SDakota.

Fcst concerns thru tngt focus on shower/TS chcs associated with warm
fnt to the s/shrtwv in the wrn Plains that wl lift newd into the Upr
Lks today and then along a cold fnt that wl move into the wrn cwa
tngt. Severe wx and heavy ra potential with any TS are also a
concern.

Today...As the shrtwv to the sw early this mrng continues to the ne,
associated sfc lo pres is fcst to move into MN by late in the day
and drag the warm fnt into the Upr Lks. The various models show some
uncertainty on how to the n the lo and warm fnt wl reach by 00Z Wed.
While several show the bndry passing all but the Keweenaw, which
would result in a warmer and more humid day for the cwa and the
potential for some sfc based TS, many models hint the fnt wl clear
only the far scentral. In this scenario, reflected by the 00Z NAM,
more clds and cooler temps would be the rule. Considering the
clusters of convection that have formed on the fnt to the s and the
potential for more as the shrtwv in the wrn Plains/accompanying deep
lyr forcing move ne that would reinforce the persistence of the cool
llvl air in the Upr Lks, favor the slower warm fropa shown by the
NAM. Since the stronger forcing wl impact the nw half of the cwa,
the greater chc for some elevated convection wl be in that area.
Considering some fairly strong 1 to 6-7km shear aprchg 50 kts and
steep h85-5 lapse rates fcst near 7C/km over the w by late in the
aftn ahead of the aprchg shrtwv, the placement of wrn Upr MI in a
marginal risk for severe storms by SPC seems reasonable. With pwat
fcst to aprch 1.5 inches, locally heavy ra is also possible.

Tngt...While subsidence in the wake of the passing shrtwv may result
in a suppression of convection for a time during the late evng into
the early mrng hrs of Wed, the aprch of another shrtwv/deep lyr
forcing wl bring increased chances for showers/TS again late, mainly
over the w where the cold fnt associated with the first lo tracking
to the ne wl arrive and also serve as a focus for the convection. As
that lo continues to the ne in the evng, even the slower NAM shows
the warm fnt shifting to the n during the ngt. Steady s winds in its
wake wl limit the diurnal temp fall. Showers and storms that arrive
over the incoming slow moving cold fnt could drop some heavy rain
with the upr flow parallel to that slow moving bndry in the presence
of pwat not far fm 1.5 inches.

.LONG TERM...(Wednesday through Monday)
Issued at 411 AM EDT TUE MAY 16 2017

Models indicate a shortwave lifting ne late tonight along a cold
front moving into western Upper Mi. This shortwave could sustain
convection along the front into west and north central Upper Mi
early Wed into Wed afternoon. The arrival of a more vigorous
shortwave will offer the potential of a more significant organized
pcpn event for the Upper Great Lakes later Wed night into early Thu.
After what looks to be a dry period on Fri, another shortwave and
associated sfc low is expected to lift out of the western CONUS
trough/southern Plains and bring another round of pcpn into the area
for the weekend. As for temps, after a preview of warm/more humid
summer type weather over the next couple of days, cool weather/blo
normal temps will return in the wake of the Wed/Thu system.
Progression of the mean trough to the Great Lakes/Mississippi Valley
early next week will then work to maintain an overall blo normal
temp regime for the fcst area thru next week.

Wed/Thu...A shortwave lifting ne across the cold frontal boundary
into western Upper Mi late tonight could sustain some lingering
showers/isold tsra across west and north central Upper Mi into Wed
morning/early afternoon despite fairly weak forcing (q-vector
convergence) depicted by models. Main attention will focus on
vigorous shortwave lifting ne thru the Plains on Wed, reaching
southern MN Wed evening and the Upper Lakes on Thu. Meanwhile as the
cold front drifts slowly se through Upper MI on Wed, the sfc low
pres associated with the approaching shortwave will lift along the
front Wed night/early Thu. With precipitable water running from 1.3-
1.5 inches or 250+% of normal, placement of the front will be
critical for determining where heavy rainfall will occur as the wave
lifts across the area. While model guidance is not widely varying,
there is enough difference in this critical feature that pinpointing
heavy rainfall area is not certain yet. For now, model consensus
suggests front will be setup across central Upper MI, supporting
best chance of heavy rainfall across western Upper MI late Wed into
Wed night. Certainly could see widespread 1-2 inches of rainfall
with some local 3 inch amounts. Instability looks minimal Wed into
Wed evening as it appears there may be considerable cloud cover.
Still, there will be the potential of severe storms near the cold
front as it drifts into central Upper Mi, conditional on whether
there will be enough breaks in cloud cover for heating/instability
to build up. Lingering rain will diminish Thu and probably end for
most locations by evening. Max temps on Wed may show a large range,
depending on location of the cold front. May turn cool along Lake
Superior behind the cold front (temps falling into the 50s) while
remaining warm/humid (upper 60s/lower 70s) ahead of it. Thu will
turn much cooler across the area as low pres/cold front exit. In
fact, temps across the w and n may hold to or fall to the low/mid
40s during the day.

Fri thru the weekend...the GFS is quicker than either the CMC or the
ECMWF in advancing the Rockies upper trough out into the Plains with
lead ejecting shortwave energy bringing some shra back into western
Upper MI by Fri evening. ECMWF remains consistently slower, though
it has shown a slightly faster trend toward the GFS solution. Fcst
will lean toward the drier ECMWF solution for Fri. As the trough
shifts to the western Great Lakes by late Sun, sfc low pres will
lift into the Upper Lakes over the weekend, bringing more shra. 00Z
models suggest a more westward track with sfc low with the model
consensus indicating the best chc of pcpn Sat afternoon into Sat
night. With models trending toward a more westward track, temps
should be a bit milder this weekend with highs in the mid to upper
50s. Drier weather should then return for Mon as the sfc low
lifts ne of the Upper Lakes and is replaced by weak high pressure.
&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 741 AM EDT TUE MAY 16 2017

As more humid air arrives today ahead of an aprchg warm fnt, expect
cigs at SAW and CMX to lower into the MVFR range. Although IWD wl
have some IFR cigs early, downsloping sse flow wl likely cause
improvement into the VFR range this aftn. Thru the day, there wl be
a chc of TS, especially at the more wrn IWD and CMX sites, which wl
be closer to some forcing ahead of an aprchg upr disturbance. There
wl then be a period of llws especially at SAW tngt under a
strengthening llj ahead of an aprchg cold fnt. With nocturnal
cooling at SAW, some low clds/MVFR cigs wl probably impact that
site. With the arrival of the fnt at IWD and CMX, expect more
showers/TS with conditions falling into the IFR and perhaps even the
LIFR range as shallow cool wedge follows the fnt with upslope wnw
wind flow.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 411 AM EDT TUE MAY 16 2017

Expect winds to increase today into tonight as a warm front lifts n
toward the area. Gusts should increase to 25kt over the eastern part
of the lake. After a period of lighter winds Wed morning as a sfc
trough settles over the lake, winds will ramp up Wed aftn thru Thu
morning as low pres rides up the trough across central Upper MI and
eastern Lake Superior. Expect ne to n winds to increase up to gale
force Wed night/Thu morning over western Lake Superior and late Wed
night thru early Thu aftn over central Lake Superior. Winds will
then diminish to under 20kt into Fri. There may some stronger winds
again this weekend as another low pres lifts into the Upper Lakes
but should remain well blo gale force.

Finally, combination of showers and increasingly humid air arriving
over the cold lake waters will result in fog developing today and
lingering thru early Thu. This fog may become dense tonight into Wed
night. The fog will dissipate with the arrival of drier air on
northerly winds late Wed night/Thu.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KC
LONG TERM...Voss
AVIATION...KC
MARINE...Voss
Hazardous weather outlook, May 16, 4:19 AM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
419 AM EDT Tue May 16 2017

MIZ001>007-009>014-084-085-171100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
419 AM EDT Tue May 16 2017 /319 AM CDT Tue May 16 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected at times today and tonight.  Isolated
severe storms, producing damaging winds and large hail, are
possible this afternoon and evening over the west half of Upper
Michigan. Heavy rainfall is possible over western Upper Michigan
this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected at times Wednesday into Wednesday
night.

Widespread heavy rainfall is also possible across western Upper
Michigan Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-171100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
419 AM EDT Tue May 16 2017 /319 AM CDT Tue May 16 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are expected at times this afternoon and tonight.
Fog will develop across western Lake Superior today and across the
rest of the lake tonight. This fog will become dense, especially
over the west half of Lake Superior.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected at times Wednesday into Wednesday
night. Fog may be dense at times Wednesday into Wednesday night.

North to northeast gales to 35 knots are expected Wednesday night
into Thursday morning across western Lake Superior and late
Wednesday night through early Thursday afternoon across central
Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-171100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
419 AM EDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight. Fog developing over
the lake may become dense at times tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected at times Wednesday through Wednesday
night.

Dense fog is possible Wednesday into early Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:52 AM EDTSmall Craft AdvisoryMQT47 hr
May 16, 9:31 AM EDTGale WatchMQT7 hr
May 16, 4:06 PM EDTGale WarningMQT52 hr
May 16, 4:26 PM EDTFlash Flood WatchMQTBaraga, Dickinson, Gogebic, Houghton, Iron, Ontonagon35 hr
May 16, 5:46 PM EDTSpecial Marine WarningMQT29 min
May 16, 6:26 PM EDTSpecial Weather StatementMQTLuce34 min
May 16, 7:11 PM EDTSpecial Weather StatementMQTMackinac19 min
May 16, 7:20 PM EDTSpecial Marine WarningMQT40 min

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.